Texas, 2011

Wildfire in Texas, April 6, 2011

April 6, 2011 · NWS MAF · 2 events in 1 county or zone

An upper level storm system over the western US helped to contribute to a hot, dry, and windy day across the Permian Basin of Texas. Temperatures were around 20 degrees above normal and relative humidities dropped into the 3-8% range.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

An upper level storm system over the western US helped to contribute to a hot, dry, and windy day across the Permian Basin of Texas. Temperatures were around 20 degrees above normal and relative humidities dropped into the 3-8% range. Winds speeds were above 20 MPH and the fire danger rating was extreme. Due to these factors, a Red Flag Warning was issued for the area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Apr 5, 11:31 PM CST, 29 minutes earlier.

Area forecast discussion, Apr 5, 11:31 PM CST, 29 minutes before
AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1231 AM CDT WED APR 6 2011

.DISCUSSION...
THE LATEST AVIATION DISCUSSION IS BELOW.

&&

.AVIATION...
A LOW LEVEL JET OVER THE PERMIAN BASIN THIS MORNING WAS RESULTING IN
STIFF SOUTH WINDS AROUND 15KT SUSTAINED AT KMAF AND KFST.  WILL
INCLUDE A LOW LEVEL WIND SHEAR GROUP AT KMAF UNTIL 06/10Z WHEN THE
50+KT JET INDICATED ON KMAF RADAR AROUND 1500FT AGL SHIFTS EASTWARD.
SOUTHWEST TO WEST WINDS WILL INCREASE AT ALL SOUTHEAST NEW MEXICO
AND WEST TEXAS TAF SITES BY LATE THIS MORNING WITH MOST SITES
SEEING SUSTAINED WINDS TOP OUT AT 15-20KT. GUSTS AROUND 30KT WILL
BE POSSIBLE AT ALL TAF SITES TOO...ESPECIALLY CARLSBAD AND HOBBS.
HIGH CLOUDS WILL CONTINUE TO STREAM OVER THE AREA...AND SOME MID
CLOUDS THIS AFTERNOON...BUT VFR CONDITIONS WILL PREVAIL. 67

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...FIRE WEATHER WATCH FROM THURSDAY MORNING THROUGH THURSDAY
     EVENING FOR THE FOLLOWING ZONES... GUADALUPE MOUNTAINS
     NP/LINCOLN NF/LNZ...SOUTHEAST PLAINS/BLM ROSWELL/LNZ.

     RED FLAG WARNING FROM 11 AM TO 8 PM MDT WEDNESDAY FOR THE
     FOLLOWING ZONES... GUADALUPE MOUNTAINS NP/LINCOLN NF/LNZ...
     SOUTHEAST PLAINS/BLM ROSWELL/LNZ.

     HIGH WIND WATCH FROM 6 AM MDT WEDNESDAY THROUGH THURSDAY
     AFTERNOON FOR THE FOLLOWING ZONES... GUADALUPE MOUNTAINS OF
     EDDY COUNTY.

TX...FIRE WEATHER WATCH FROM THURSDAY AFTERNOON THROUGH THURSDAY
     EVENING FOR THE FOLLOWING ZONES... ANDREWS...BIG BEND
     AREA...BORDEN...CRANE...DAVIS/APACHE MOUNTAINS AREA...
     DAWSON...ECTOR...GAINES...GLASSCOCK...GUADALUPE MOUNTAINS...
     HOWARD...LOVING...MARFA PLATEAU...MARTIN...MIDLAND...
     MITCHELL...PECOS...PRESIDIO VALLEY...REAGAN...REEVES COUNTY
     AND UPPER TRANS PECOS...SCURRY...UPTON...VAN HORN AND
     HIGHWAY 54 CORRIDOR...WARD...WINKLER.

     RED FLAG WARNING FROM NOON CDT /11 AM MDT/ TODAY TO 9 PM CDT /8
     PM MDT/ THIS EVENING FOR THE FOLLOWING ZONES... ANDREWS...
     BORDEN...DAWSON...ECTOR...GAINES...GLASSCOCK...GUADALUPE
     MOUNTAINS...HOWARD...LOVING...MARTIN...MIDLAND...MITCHELL...
     REEVES COUNTY AND UPPER TRANS PECOS...SCURRY...VAN HORN AND
     HIGHWAY 54 CORRIDOR...WINKLER.

     HIGH WIND WATCH FROM 6 AM MDT WEDNESDAY THROUGH THURSDAY
     AFTERNOON FOR THE FOLLOWING ZONES... GUADALUPE MOUNTAINS.

&&
Hazardous weather outlook, Apr 5, 7:48 PM CST, 4 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
848 PM CDT TUE APR 5 2011

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-070200-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
848 PM CDT TUE APR 5 2011 /748 PM MDT TUE APR 5 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

WESTERLY WINDS OF 35 TO 45 MPH...WITH GUSTS TO 65 MPH WILL BE
POSSIBLE ACROSS THE GUADALUPE MOUNTAINS BEGINNING EARLY WEDNESDAY
MORNING THROUGH THURSDAY AFTERNOON. A HIGH WIND WATCH REMAINS IN
EFFECT.

CONTINUED WARM...WINDY...AND VERY DRY CONDITIONS WILL LIKELY BRING
CRITICAL FIRE WEATHER CONDITIONS ACROSS THE GUADALUPE MOUNTAINS...
THE SOUTHEAST NEW MEXICO PLAINS...THE VAN HORN AND HIGHWAY 54
CORRIDOR...THE UPPER TRANS PECOS REGION...AND THE CENTRAL AND
NORTHERN PERMIAN BASIN WEDNESDAY. A RED FLAG WARNING IS IN EFFECT
FOR THESE LOCATIONS FROM LATE WEDNESDAY MORNING THROUGH EARLY
WEDNESDAY EVENING.

CRITICAL FIRE WEATHER CONDITIONS WILL LIKELY CONTINUE TO AFFECT
WEST TEXAS AND SOUTHEAST NEW MEXICO LATE THIS WEEK INTO THIS
WEEKEND. A FIRE WEATHER WATCH IS NOW IN EFFECT FOR THURSDAY FOR
MOST OF WEST TEXAS AND ALL OF SOUTHEAST NEW MEXICO.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 wildfire. Local standard time, as filed.

Wildfire, Andrews

When
April 6, 12:00 AM CST
Where
Andrews forecast zone
Reported by
Park/Forest Service
Coordinates
32.305, -102.638 (the zone’s center; the record gives no point)

A fire, known as the Texland Fire, occurred in Andrews County and burned 8,000 acres. Four structures were threatened and saved.

Wildfire, Andrews

When
April 6, 12:00 AM CST
Where
Andrews forecast zone
Reported by
Park/Forest Service
Coordinates
32.305, -102.638 (the zone’s center; the record gives no point)

A fire, known as the Sand Ranch Fire, burned 5,000 acres in Andrews County. Numerous structures, oil wells, and tank batteries were threatened and saved.

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2011Every state in 2011This day in weather historyWarnings in Texas, April 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 296779, 296781.